Alert archive / Arkansas / Flash Flood Warnings in 2009
Flash Flood Warning 85, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jul 29, 2009, 5:59 PM CDT for Ashley County, Chicot County, Arkansas; Washington County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2009, 5:59 PM CDT (22:59 UTC)
- Expired
- Jul 29, 2009, 8:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ashley County, AR, Chicot County, AR, Washington County, MS
The radar
The Little Rock radar (KLZK), 175 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 11.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1397 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 499 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KJAN 292259
FFWJAN
ARC003-017-MSC151-300100-
/O.NEW.KJAN.FF.W.0085.090729T2259Z-090730T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
559 PM CDT WED JUL 29 2009
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WASHINGTON COUNTY IN NORTHWEST MISSISSIPPI...
THIS INCLUDES THE CITIES OF...AVON...HOLLANDALE...GREENVILLE...
ASHLEY COUNTY IN SOUTHEAST ARKANSAS...
THIS INCLUDES THE CITIES OF...WEST CROSSETT...NORTH CROSSETT...
HAMBURG...CROSSETT...
CHICOT COUNTY IN SOUTHEAST ARKANSAS...
THIS INCLUDES THE CITIES OF...LAKE VILLAGE...EUDORA...DERMOTT...
* UNTIL 800 PM CDT
* AT 557 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS PRODUCING VERY HEAVY RAIN ALONG A LINE EXTENDING FROM
AVON TO 6 MILES NORTHWEST OF HAMBURG...MOVING EAST AT 25 MPH.
THESE STORMS WILL BE TRAINING OVER THE SAME LOCATIONS AS THEY
INCREASE IN COVERAGE WITH ESTIMATED RADAR RAINFALL AMOUNTS...ON
THE ORDER OF ONE TO TWO INCHES PER HOUR.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FOUNTAIN HILL...SNYDER...MONTROSE...ESTILL AND MCMILLAN CORNER
VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
TWO HOURS WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE...
ESPECIALLY IN THE LAKE VILLAGE AND GREENVILLE AREAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
ACTIONS SHOULD BE TAKEN IMMEDIATELY TO PROTECT LIFE AND PROPERTY.
NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. MOVE
TO HIGHER GROUND.
CONTACT LOCAL LAW ENFORCEMENT AND THEY WILL RELAY FLOODING REPORTS TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN JACKSON.
&&
LAT...LON 3339 9193 3340 9146 3356 9144 3355 9134
3352 9127 3354 9123 3353 9111 3313 9080
3308 9208 3318 9209
$$
40What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:31 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 29, 3:31 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 331 PM CDT WED JUL 29 2009 .SHORT TERM...ACTIVE WEATHER WILL CONTINUE OVER THE REGION THROUGH THE SHORT TERM. PERIODS OF STRONG CONVECTION WILL OCCUR THROUGH FRIDAY...THE PRIMARY RISK BEING HEAVY RAINFALL WITH POTENTIAL FLOODING CONCERNS. A SERIES OF UPPER DISTURBANCES WILL CONTINUE TO TRACK INTO THE REGION AND ASSOCIATED LOW LEVEL JET SURGES WILL PERIODICALLY PRODUCE BETTER WINDOWS FOR SEVERE STORM POTENTIAL. THE AIR MASS WILL REMAIN PRIMED FOR HEAVY RAINFALL THROUGH FRIDAY AS PRECIPITABLE WATER VALUES REMAIN PERCHED AT OR ABOVE 2 INCHES. THE BEST CHANCE FOR CONVECTION OVERNIGHT WILL OCCUR OVER W/NW SECTIONS OF THE FORECAST AREA...WHICH WILL BE POSITIONED NEAR THE SRN FRINGES OF A SHORTWAVE THAT WILL LIFT OUT TO OUR NW LATE. CONVECTION CHANCES INCREASE THURSDAY AFTERNOON INTO THURSDAY NIGHT WHEN A STRONGER WAVE LIFTS INTO THE AREA...ACCOMPANIED BY AN INTENSIFYING 850 MB JET. MOISTURE POOLING AND LOW LEVEL CONVERGENCE WILL BE ENHANCED THURSDAY NIGHT AHEAD OF A SURFACE BOUNDARY THAT WILL APPROACH FROM THE WEST. LATE THURSDAY AFTERNOON INTO EARLY FRIDAY CONTINUES TO LOOK GOOD FOR HEAVY RAIN AND ISOLATED SEVERE STORM POTENTIAL. OF INTEREST WITH THE LATEST RUNS ARE DECENT CAPE VALUES THAT PERSIST INTO THURSDAY NIGHT AND STRONG HELICITY/WIND SHEAR FIELDS. FRIDAY REMAINS WET WITH HEALTHY 850 MB THETAE VALUES...ESPECIALLY S OF THE I-20 CORRIDOR...AHEAD OF AN APPROACHING LOW LEVEL TROUGH BUT WIND FIELDS AND SHEAR APPEAR TO WEAKEN BY THEN. .LONG TERM...FRIDAY THROUGH SUNDAY...RECENT GLOBAL MODEL TRENDS ARE TO DELAY THE BREAKDOWN OF THE ACTIVE CONVECTIVE PATTERN OVER THE FORECAST AREA...AND IT IS HARD TO ARGUE WITH PERSISTENCE IN MID-SUMMER. SO EXPECT AT LEAST A COUPLE MORE SHORTWAVE TROUGHS MOVING THROUGH THE CYCLONIC FLOW ALOFT TO BRING ADDITIONAL ORGANIZED CONVECTION AS WE GO THROUGH THE WEEKEND. WHILE SYNOPTIC SCALE FORCING IS UNSEASONABLY STRONG...MESOSCALE INFLUENCE IN THE CONVECTIVE EVOLUTION HAS ALSO BEEN STRONG AND THIS MAKES QPF/POP FORECASTS DIFFICULT SEVERAL DAYS OUT. WITH THAT SAID...THE BEST COURSE OF ACTION IS TO FOLLOW MAV POPS THROUGH SATURDAY NIGHT...AND THE 00Z ECMWF/GEFS SUPPORT THE TIMING/PLACEMENT OF RELATIVELY HIGH MEX GUIDANCE POPS. NOT MUCH HAS CHANGED CONCERNING THE CONTINUED POTENTIAL FOR VERY HEAVY RAIN/SVR WEATHER IN THE EXTENDED. PRECIPITABLE WATER AIR > 2 INCHES...20-30KTS OF WESTERLY LOW-MID LEVEL FLOW...AND A 340K+ 850MB THETAE RIDGE FEEDING IN FROM THE WEST SPELL MORE HEAVY RAIN AND FLASH FLOOD POTENTIAL. FOR REASONS STATED ABOVE...FORECAST CONFIDENCE IN PLACEMENT OF THE GREATEST FLOOD POTENTIAL IS LOW. THERE WILL CONTINUE TO BE A CONDITIONAL RISK FOR SEVERE WEATHER GOVERNED BY HOW MUCH DIURNAL HEATING CAN PRECEDE DEVELOPMENT. WILL CONTINUE TO MENTION BOTH THE SEVERE/HEAVY RAINFALL RISKS IN THE HWO. MONDAY THROUGH WEDNESDAY...TO SOME UNKNOWN DEGREE THE SUBTROPICAL RIDGE WILL EXERT MORE INFLUENCE ON ARKLAMISS WEATHER EARLY NEXT WEEK. RISING HEIGHTS WILL RESULT IN SUBSTANTIAL RELAXATION OF THE DEEP LAYER FLOW AND WEAKER SYNOPTIC SCALE FORCING...SUGGESTING THAT TSTM ACTIVITY WILL BECOME MORE DISORGANIZED AND DIURNALLY-DRIVEN. THIS RETURN TO A MORE TYPICAL MID-SUMMER PATTERN IS SUPPORTED BY THE GEFS...AND THE ECMWF HAS TRENDED IN THAT DIRECTION. LOW-END CHANCE POPS AND TEMPERATURES NEAR OR SLIGHTLY ABOVE CLIMATE AVERAGE STILL LOOK REASONABLE. /EC/ && .AVIATION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EVENING BEFORE DIMINISHING AROUND SUNSET. THUNDERSTORMS WILL BE POSSIBLE OVER NWRN SITES OVERNIGHT TO CONTINUE THE RISK OF HEAVY RAINFALL. EXPECT VFR TO MVFR CONDITIONS OVERNIGHT WITH BKN-OVC DECK FROM 1500-3500 FEET EXPECT IFR/LIFR WHERE THUNDERSTORMS WITH HEAVY RAINS IMPACT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE DEVELOP DURING THE DAY THURSDAY IMPACTING NEARLY ALL SITES. && .PRELIMINARY POINT TEMPS/POPS... JACKSON 73 88 74 87 / 35 70 65 65 MERIDIAN 73 89 74 87 / 40 72 65 66 VICKSBURG 73 87 74 89 / 42 64 60 64 HATTIESBURG 74 90 75 88 / 41 57 56 67 NATCHEZ 74 88 75 87 / 42 60 47 69 GREENVILLE 72 83 71 86 / 64 82 78 60 GREENWOOD 72 84 72 85 / 56 84 79 60 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 03/EC
Hazardous weather outlook, Jul 29, 2:47 PM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 247 PM CDT WED JUL 29 2009 LAZ015-016-023>026-MSZ028>033-037>039-043>066-072>074-302000- RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA- MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON- NOXUBEE-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT- NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE- JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS- COVINGTON-JONES-MARION-LAMAR-FORREST- 247 PM CDT WED JUL 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST LOUISIANA AND MOST OF CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND THURSDAY PERIODS OF HEAVY RAINFALL CAN BE EXPECTED IN SCATTERED THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND EARLY EVENING WITH PONDING WATER POSSIBLE ON ROADWAYS AND IN LOW LYING AREAS. TORRENTIAL DOWNPOURS IN ISOLATED STRONGER STORMS WILL HAVE THE POTENTIAL FOR MORE SIGNIFICANT FLOODING. THUNDERSTORMS WILL DECREASE IN COVERAGE AND INTENSITY THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY PERIODS OF STRONG...POSSIBLY SEVERE THUNDERSTORMS...CAN BE EXPECTED THURSDAY NIGHT AND FRIDAY AS ANOTHER WEATHER DISTURBANCE LIFTS ACROSS THE AREA. THE PRIMARY HAZARDOUS WEATHER RISK WITH THESE STORMS WILL BE PERIODS OF TORRENTIAL RAINFALL AND THE POTENTIAL FOR FLOODING. HOWEVER INCREASING WIND FIELDS ACROSS THE AREA WILL ALSO RESULT IN A POTENTIAL FOR A FEW SEVERE STORMS. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED THURSDAY NIGHT AND FRIDAY. ARZ074-075-LAZ007>009-MSZ018-019-025>027-034>036-040>042-302000- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-WASHINGTON-HUMPHREYS-HOLMES- ISSAQUENA-SHARKEY-YAZOO- 247 PM CDT WED JUL 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARKANSAS...NORTHWEST MISSISSIPPI AND PORTIONS OF NORTHEAST LOUISIANA. .DAY ONE...TONIGHT AND THURSDAY THERE IS A RISK OF A FEW STRONG TO SEVERE STORMS OVER THE NORTHWEST DELTA REGION FOR TONIGHT AND THURSDAY. SOME OF THE STORMS COULD HAVE LOCALLY HEAVY RAINS WITH AMOUNTS OF ONE TO TWO INCHES. THIS COULD LEAD TO FLOODING OF LOW-LYING AND POOR DRAINAGE AREAS. TORRENTIAL DOWNPOURS IN ISOLATED STRONGER STORMS WILL HAVE THE POTENTIAL FOR MORE SIGNIFICANT FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY PERIODS OF STRONG...POSSIBLY SEVERE THUNDERSTORMS...CAN BE EXPECTED THURSDAY NIGHT AND FRIDAY AS ANOTHER WEATHER DISTURBANCE LIFTS ACROSS THE AREA. THE PRIMARY HAZARDOUS WEATHER RISK WITH THESE STORMS WILL BE PERIODS OF TORRENTIAL RAINFALL AND THE POTENTIAL FOR FLOODING. HOWEVER INCREASING WIND FIELDS ACROSS THE AREA WILL ALSO RESULT IN A POTENTIAL FOR A FEW SEVERE STORMS. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED TONIGHT THROUGH FRIDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 17/03
In the hours before
Local storm report, Jul 29, 2:35 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
235 PM CDT WED JUL 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM TORNADO 2 ENE STARKVILLE 33.47N 88.79W
07/28/2009 F0 OKTIBBEHA MS TRAINED SPOTTER
STORM SPOTTER WITNESSED A BRIEF TORNADO TOUCH DOWN JUST E
OF STARKVILLE OFF HWY 82. A BRIEF DEBRIS CLOUD AND
CONDENSATION FUNNEL WAS OBSERVED ACROSS SOME OPEN
FARMLAND.
&&
CMELocal storm report, Jul 29, 3:30 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
330 PM CDT WED JUL 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM FLASH FLOOD WAY 32.74N 90.03W
07/29/2009 MADISON MS PUBLIC
HWY 51 AND WAY ROAD WERE FLOODED AND IMPASSABLE. ONE
VEHICLE STALLED OUT IN FLOODWATERS. REPORTED BY GRAY
CENTER.
&&
AGLocal storm report, Jul 29, 4:46 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
446 PM CDT WED JUL 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM FLASH FLOOD SHAW 33.60N 90.77W
07/29/2009 BOLIVAR MS LAW ENFORCEMENT
NUMBER OF STREETS FLOODED IN TOWN
&&
AGLocal storm report, Jul 29, 5:04 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
504 PM CDT WED JUL 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM FLASH FLOOD CLEVELAND 33.74N 90.73W
07/29/2009 BOLIVAR MS CO-OP OBSERVER
STREETS FLOODED AND ISSUES WITH WATER COVERING SEVERAL
ROADS
&&
AGThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:05 PM CDT | Flash Flood Watch | JAN | Ashley, Chicot | 12 hr |
| Jul 29, 3:59 PM CDT | Flash Flood Warning | JAN | Chicot | 3 hr |
| Jul 28, 11:55 PM CDT | Flash Flood Warning | JAN | Humphreys, Issaquena, Sharkey, Yazoo | 3 hr |
| Jul 29, 7:12 AM CDT | Flash Flood Warning | JAN | Hinds, Issaquena, Madison, Warren, Yazoo | 2 hr |
| Jul 29, 8:23 AM CDT | Flash Flood Warning | JAN | Hinds, Leake, Madison, Rankin, Scott | 112 min |
| Jul 29, 9:13 AM CDT | Flash Flood Warning | JAN | Hinds, Madison, Warren, Yazoo | 24 min |
| Jul 29, 9:58 AM CDT | Flash Flood Warning | JAN | Attala, Holmes, Leake, Madison, Yazoo | 2 hr |
| Jul 29, 2:55 PM CDT | River Flood Warning | JAN | Madison, Yazoo | 6 days |
| Jul 29, 2:55 PM CDT | River Flood Warning | JAN | Hinds, Warren | 8 days |
| Jul 29, 3:00 PM CDT | Flash Flood Warning | JAN | Carroll, Holmes, Humphreys, Leflore, Montgomery, Sunflower | 2 hr |
| Jul 29, 3:37 PM CDT | Severe Thunderstorm Warning | JAN | Leake, Neshoba | 38 min |
Nearby
Flash Flood Warnings in Arkansas, 2009Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.